Texas, 2014

Dense Fog in Texas, December 20, 2014

December 20, 2014 · NWS AMA · 8 events in 8 counties and zones

Abundant moisture caused fog to occur during the morning of the 20th. Dense fog with visibility at or below one quarter mile happened for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Dalhart (Dallam and Hartley counties), Dumas (Moore County), Hereford (Deaf Smith County), Vega (Oldham County).

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Abundant moisture caused fog to occur during the morning of the 20th. Dense fog with visibility at or below one quarter mile happened for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Dalhart (Dallam and Hartley counties), Dumas (Moore County), Hereford (Deaf Smith County), Vega (Oldham County). By Noon CST, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 19, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CST FRI DEC 19 2014

.AVIATION...
IFR CONDITIONS WILL PREVAIL AT THE TAF SITES FOR MUCH OF THE
OVERNIGHT. LOW CIGS AND VISIBILITIES SHOULD IMPROVE AT ALL TAF SITES
BY MID TO LATE MORNING ON SATURDAY. SOUTH TO SOUTHWEST WINDS WILL
PREVAIL AT SPEEDS MAINLY UNDER 12 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 554 PM CST FRI DEC 19 2014/

AVIATION...
FOR THE 00Z TAFS...MVFR CEILINGS REMAIN OVER THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES. CEILINGS ARE EXPECTED TO LOWER TO IFR
OVERNIGHT AND SPREAD WESTWARD...WITH LIFR/IFR CEILINGS AND FOG LIKELY
AGAIN EARLY SATURDAY MORNING. IFR CONDITIONS WILL SLOWLY LIFT TO MVFR
LATE MORNING AND SCATTER OUT AS SOUTHERLY WINDS TURN MORE
SOUTHWESTERLY AND INCREASE TO 8-15KTS BY AFTERNOON.

ELSENHEIMER

PREV DISCUSSION... /ISSUED 321 PM CST FRI DEC 19 2014/

DISCUSSION...

CLOUDS WILL PERSIST THROUGH TOMORROW MORNING WITH AREAS OF FOG ONCE
AGAIN DEVELOPING LATER THIS EVENING LASTING INTO THE MORNING HOURS.
LEE SURFACE TROUGH WILL STRENGTHEN/SHARPEN TOWARD MORNING ACROSS THE
FAR NORTHWEST PORTION OF THE FORECAST AREA AS A WEAK UPPER LEVEL
SHORTWAVE TROUGH MOVES TOWARD THE AREA. DEPENDING ON THE EXACT
POSITION OF THE LEE TROUGH SOME AREAS IN THE FAR NORTHWEST TEXAS
PANHANDLE AND FAR WESTERN OKLAHOMA PANHANDLE WILL HAVE SIGNIFICANTLY
REDUCED CHANCES OF FOG EITHER FORMING OR PERSISTING INTO THE LATE
NIGHT AND EARLY MORNING HOURS TOMORROW GIVEN DRIER WESTERLY SURFACE
FLOW BEHIND THE TROUGH. CONCERNED ABOUT POTENTIAL FOR LOW CLOUDS AND
FOG TO ONCE AGAIN LINGER LONGER THAN EXPECTED TOMORROW AND
IMPLICATIONS THAT MAY HAVE FOR HIGH TEMPERATURES. ADJUSTED
TEMPERATURES IN THE EAST DOWNWARD FOR TOMORROW TO ACCOUNT FOR THIS.
FOG MAY FORM ACROSS MAINLY THE EASTERN PORTION OF THE AREA TOMORROW
NIGHT. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND.

THE LARGE SCALE PATTERN WILL BECOME SIGNIFICANTLY MORE AMPLIFIED
NEXT WEEK AS A STRONG MID-UPPER RIDGE BUILDS OFF THE CALIFORNIA
COAST AND A DEEP TROUGH EVOLVES OVER THE EASTERN CONUS. IN
BETWEEN...MEAN NORTHWESTERLY FLOW WILL BE PRESENT OVER THE PLAINS.
THE PRIMARY CHALLENGE IN THIS PATTERN IS VORTICITY MAXIMA ROTATING
AROUND DEVELOPING CLOSED LOW POTENTIALLY FORCING PERIODIC BRIEF
RELATIVELY INSIGNIFICANT PRECIPITATION EVENTS IN OUR REGION AS WELL
AS MODEST COLD SURGES. THE CHALLENGE WILL BE TIMING OF THESE
PERTURBATIONS. FROM AN ENSEMBLE MEAN PERSPECTIVE INDIVIDUAL WAVES ARE
DAMPENED OUT EXCEPT FOR THE ONE THAT MOVE THROUGH LATE MONDAY. THIS
SEEMS TO BE THE GREATEST CHANCE OF NOTEABLE SENSIBLE WEATHER CHANGES
THROUGH MID WEEK. MOISTURE AND ASCENT MAY BE SUFFICIENT FOR A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE FAR NORTHWEST LATE MONDAY
SPREADING ACROSS THE AREA POTENTIALLY MONDAY NIGHT. COOLER
TEMPERATURES WILL ARRIVE BY LATE MONDAY WITH TIMING OF THE COLD FRONT
MAKING HIGH TEMPERATURE FORECAST A CHALLENGE. WITH POST FRONTAL
SURFACE PRESSURE GRADIENT AND SIGNIFICANT MOMENTUM ALOFT...AND AT
LEAST SOME POTENTIAL TO MIX INTO THAT...HAVE INCREASED WINDS FOR LATE
MONDAY THROUGH TUESDAY.

THEREAFTER A BRIEF PERIOD OF LOW AMPLITUDE RIDGING AND INCREASING
SOUTHWESTERLY DOWNSLOPE SURFACE FLOW WILL BRING WARMER TEMPERATURES
FOR CHRISTMAS DAY FOLLOWED BY A VIGOROUS TROUGH THAT WILL APPROACH
THE REGION BY FRIDAY. SURFACE RESPONSE SHOULD MAY BE FAIRLY DRAMATIC
WITH LEE TROUGH QUICKLY STRENGTHENING LATE ON CHRISTMAS DAY MORPHING
INTO A BROAD SURFACE LOW THURSDAY NIGHT INTO FRIDAY. TYPICAL
DIFFERENCES IN MEDIUM RANGE MODELS DO EXIST AT THAT RANGE WITH THE
12Z ECMWF BEING MUCH DEEPER AND STRONGER WITH SURFACE CYCLOGENESIS.
SO THERE SEEMS TO BE POTENTIAL FOR A GRADIENT WIND EVENT BY AROUND
FRIDAY. SUBSEQUENTLY A COLD FRONT WILL MOVE THROUGH BRING COLDER AIR
BY SATURDAY.

BOWERS

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/05
Hazardous weather outlook, Dec 19, 2:55 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST FRI DEC 19 2014

OKZ001>003-TXZ001>020-200900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CST FRI DEC 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Dallam

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Dallam forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dalhart airport. Broadcast media reports that one man died in a vehicle accident on highway 385 near Dalhart that was caused by the dense fog.

Dense Fog, Hartley

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dalhart airport.

Dense Fog, Sherman

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dalhart airport.

Dense Fog, Moore

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Dumas airport.

Dense Fog, Potter

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Randall

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport.

Dense Fog, Oldham

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Oldham forecast zone
Reported by
ASOS
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Amarillo airport and Hereford airport.

Dense Fog, Deaf Smith

When
December 20, 12:00 AM CST to 12:00 PM CST
Where
Deaf Smith forecast zone
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Hereford airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Dallam2014-12-2047MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549926, 549928, 549929, 549930, 549931, 549932, 549933, 549934.